It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board

  • Parent wanting the truth

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 09-06-2014, 06:19 AM   #1
    This Time
    Newbie
    (male)
     
    This Time's Avatar
     
    Join Date: Aug 2007
    Location: Illinois
    Posts: 8
    This Time HB User
    Parent wanting the truth

    My 15 year old son has been prescribed Amnesteem / Isotretinoin which I believe used to be called Accutane for his acne. 40MG for the first month and then 80 MG for 4-5 months following. I'm confused by the messages I have read and been told, so I really need to know the truth about this drug.
    My son is 15 and currently 5'4" tall - 114 pounds. We expect him to grow more, but I have read that this drug can stunt growth. His acne does not bother him at this time, but it is getting quite severe and may be beginning to scar.
    Also, I have read stories of continued health issues after taking this drug - digestive, muscle, dry skin, etc. Is helping a kid clear up his acne worth the risks I have read about this drug - or are these stories the rare exception? I am really interested in patient stories who took this drug in their mid-teens and how it worked for them, and how they feel now - whether it be 1 year or 20 years later.
    Thank you.

    Last edited by This Time; 09-06-2014 at 07:05 AM. Reason: Clarity

     
    Sponsors Lightbulb
       
    Old 11-03-2014, 03:01 PM   #2
    This Time
    Newbie
    (male)
     
    This Time's Avatar
     
    Join Date: Aug 2007
    Location: Illinois
    Posts: 8
    This Time HB User
    Re: Parent wanting the truth

    Based on the lack of responses, I tend to think that those who write all of the horror stories about Accutane are (in some part) people looking to scare others or trying to make a profit by lawsuits, etc. I have heard that the claim relating to the digestive system has been dispelled via a study of 45,000 patients. I wonder about all of the other claims I have heard about.
    I have also found that the manufacturer of Accutane stopped selling it because the generics were being sold by the pharmacies instead of the original drug, but the manufacturer was stuck with defending the product. (2% of the sales with 98% of the head aches / lawsuits.) I'm not claiming there are no side effects, but it does seem to me that they may be overblown.

     
    Old 11-06-2014, 12:32 PM   #3
    This Time
    Newbie
    (male)
     
    This Time's Avatar
     
    Join Date: Aug 2007
    Location: Illinois
    Posts: 8
    This Time HB User
    Re: Parent wanting the truth

    Well, we have taken the plunge and decided to give it a try. Day 2, so nothing to report. The Derm seems to think this is definitely the way to go for the kiddo. I've spoken with other doctors and pharmacists and they seem comfortable with the drug. (Amnesteem - 40 MG for first month and then perhaps up to 80 mg for month 2-5 or 6). He only weights 115 pounds though. That seems like a bit of a high dosage, so I still have questions about the 80 MG.

    I wish I would have gotten more / some feedback on this site. This has not been an easy decision, but it is clear that the acne is scaring his face - his self esteem is very low - (but not exclusively because of acne.) Actually he doesn't seem all that bothered by it, but hard to tell the true feelings.

    Gotta run - will post later.

     
    Old 11-07-2014, 02:41 AM   #4
    MSNik
    Senior Veteran
    (female)
     
    Join Date: Sep 2006
    Location: USA
    Posts: 13,193
    MSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB UserMSNik HB User
    Re: Parent wanting the truth

    ThisTime,
    Im sorry no one responded to your post. I just saw it.
    I was on Accutane 20 years ago, with severe cystic acne. I developed a neurological disease 10 years later, which they swear was brought on by accuntane. I cant tell you for sure. I can tell you that I was on Accutane for 9 months and then went into liver failure. I had to stop it, and as soon as I did, my skin got ten times worse.
    My skin during the time I was on it, did have all the side effects. The dryness- the intolerable cracking and itching. My eyes were almost always swollen. The liver failure did resolve and I have no residual problems from it; however, it took 3 months of being in and out of the hospital with infusions- and it really was painful.
    My skin continued to get worse.
    I eventually landed in a medical spa, where I invested in laser treatments called IPL laser. Done, under the watchful eye of a physician who is a board certified Dermatologist, my skin began clearing. I have very clear skin today, with only the occasional hormonal breakout.

    I wouldnt allow my 14 year old to go on Accutane, and unfortunately she has inheritied my skin. I have her on a program which addresses the the concern with only topical drugs.

    I hope this helps.
    As for the drug and the legalities- all drugs hit the year when they are no longer protected by the patent. Thats year 21. Accutanes patent ran out last year and there are several companies manufacturing the drug under different brand names. These are generics. Like Tylenol (Acetominiphin) youll find hundreds of copy cat names and only one original. You can choose to use any of them, they are all the same drug- and they all have the same side effects.

    MSNik
    __________________
    RRMS- dx 05

     
    Closed Thread

    Tags
    accutane, acne, isotretinoin, teen health



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 09:06 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!